Hail, Hot Springs
- When
- August 11, 5:15 PM MST
- Where
- Hot Springs County, 22 mi NW of Thermopolis
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.883, -108.517
Large hail reported at the High Island Ranch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Large hail reported at the High Island Ranch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 11, 12:30 PM MST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 130 PM MDT SAT AUG 11 2001 VORT MAX MOVING ACRS W ID THIS AFTN BEST DEPICTED AT H4 BY ETA. GOOD LINE OF AC AHD OF THIS FTR THIS MRNG STARTING TO BLOSSOM OVER E ID. ALSO TS POPPING UP ALG THETA E RIDGE ALG LARAMIE RANGE INTO CEN WY. VORT CTR PROGGED TO BE NR JAC AT 00Z AND THEN SE ACRS CEN TO NR CYS BY 12Z. CONVECTION WILL BE SCT THROUGHOUT MOST OF CWFA UNTIL SUNSET...THEN IN PVA AREA MAINLY EAST OF A WRL-RKS LINE BY 06Z. THUS FOR 1ST PD WILL GO SCT POPS MOST ZONES IN EVE AND LEAVE IN THRU NIGHT IN EAST. ON SUN...NVA BHD TGTS S/W WILL RESULT IN CLEAR SKIES ACRS CWFA IN MRNG. S/W WITH MID AND HI LVL RH TO MOVE INTO SW AND ACRS MAINLY FAR WEST IN AFTN. THOUGH UPR SUPPORT NOT AS WELL- DEFINED AS TDA...SOUNDING AND THETA-E PROFILES SIMILAR. MOST LIKELY WILL HAVE TO SEE ANY UPR FTRS/ACC APPROACHING ERLY SUN BEFORE GETTING A HANDLE ON TIMING/COVERAGE. MODELS HAVE GENERALLY DONE POORLY WITH THESE FTRS BEYOND 24 HOURS. FOR NOW WILL GO SCT POPS IN WEST WITH 10-20 IN CEN AND E. NOT MUCH CHANGE IN MOISTURE/INSTABILITY PROFILES ON MONDAY WITH S/W ACRS MT AND PVA MAINLY ACRS N...THUS MUCH OF THE SAME WITH CHANCE POPS WITH A BIT WARMER TEMPS. IN EXTND...AVN/MRF SHOW STRGR S/W ACRS MT ON TUE WITH FROPA ACRS CWFA TUE NGT. COOLER WED WITH GRADUAL WARMUP INTO WEEKEND. SHOULD SEE GOOD SETUP FOR CONVECTION ALG STATIONARY FRONTAL BOUNDARY ALG EAST SLOPES WED-THU WITH PLENTY OF TROPICAL MOISTURE COMING UP THRU GREAT BASIN. RIW...NONE AEM
WYZ015-111930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 100 PM MDT SAT AUG 11 2001 ...THUNDERSTORMS DEVELOPING NEAR ALCOVA RESERVOIR... AT 1258 PM MDT DOPPLER WEATHER RADAR SHOWED THUNDERSTORMS DEVELOPING TO THE NORTHWEST OF ALCOVA RESERVOIR...IN SOUTHCENTRAL NATRONA COUNTY. THE STORMS WERE MOVING SOUTHEAST AT NEAR 20 MPH. BRIEF HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY THESE STORMS AS THEY MOVE ACROSS SOUTHERN NATRONA COUNTY AND THE ALCOVA RESERVOIR AREA DURING THE NEXT HOUR. CAMPERS AND BOATERS SHOULD STAY ALERT TO CHANGING WEATHER CONDITIONS AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. NOLL WCJIN-WYNE
The Riverton/Lander radar (KRIW), 91 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265708.